Approximate Solution Methods for Nonlinear Acoustic Propagatioin Over Long Ranges

PW Hammerton, DG Crighton

Research output: Contribution to journalArticle

Abstract

This paper gives asymptotic solutions to generalized Burgers equations governing the propagation of weakly nonlinear acoustic waves under the influence of geometrical spreading and thermoviscous diffusion. Geometrical effects are included through a general ray tube area function, $\mathscr{A}$(r), and solutions are obtained up to arbitrarily large ranges for initially sinusoidal waves by the use of rational asymptotic techniques in the two cases of weak diffusivity and of high initial wave amplitude. These solutions use results obtained earlier by Nimmo & Crighton. Simpler approximate techniques to obtain similar solutions are then discussed. The two approximate methods considered, proposed by Shooter et al. and Rudnick, are based on physical considerations, rather than asymptotic theory. The validity of such methods is demonstrated for a broad, though restricted, range of physical situations.
Original languageEnglish
Pages (from-to)125-152
Number of pages28
JournalProceedings of the Royal Society A: Mathematical, Physical and Engineering Sciences
Volume426
Issue number1870
DOIs
Publication statusPublished - 8 Nov 1989

Cite this